Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 17, NWS Blacksburg, VA

December 13, 20154 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 13, 2015, 3:38 AM EST for 4 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It took effect at Dec 14, 2015, 12:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2015, 3:38 AM EST (08:38 UTC)
In effect from
Dec 14, 2015, 12:00 AM EST
Expired
Dec 14, 2015, 7:00 PM EST
In force
19 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WWUS71 KRNK 130838
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EST SUN DEC 13 2015

...STRONG SOUTHERLY WINDS ARE EXPECTED LATE TONIGHT INTO
MONDAY...

.A STRONG COLD FRONT WILL TRACK ACROSS THE TENNESSEE AND OHIO
VALLEYS TONIGHT...THEN OVER THE MID ATLANTIC REGION ON MONDAY.
SOUTHERLY WINDS AHEAD OF THIS FRONT WILL INCREASE OVERNIGHT
TONIGHT ACROSS THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA AND THE
NORTH CAROLINA HIGH COUNTY. STRONG WINDS MAY ALSO ACCOMPANY A
LINE OF SHOWERS ASSOCIATED WITH THE PASSING OF THE COLD FRONT ON
MONDAY. 


NCZ001-018-VAZ007-009-010-015-WVZ042-131645-
/O.NEW.KRNK.WI.Y.0017.151214T0500Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
338 AM EST SUN DEC 13 2015

...WIND ADVISORY FOR ELEVATION ABOVE 3000 FEET IN EFFECT FROM
MIDNIGHT TONIGHT TO 7 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY FOR ELEVATIONS ABOVE 3000 FEET...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 7 PM EST MONDAY.

* LOCATIONS...HIGHER ELEVATIONS ACROSS MERCER AND TAZEWELL
  COUNTIES TO THE NORTH CAROLINA HIGH COUNTY.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...SOUTH AT 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STARTING AFTER MIDNIGHT CONTINUING INTO MONDAY
  AFTERNOON.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES 
  ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
RCS
6 follow-up statements
086 
WWUS71 KRNK 131525
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EST SUN DEC 13 2015

...STRONG SOUTHERLY WINDS ARE EXPECTED LATE TONIGHT INTO MONDAY...

.A STRONG COLD FRONT WILL TRACK ACROSS THE TENNESSEE AND OHIO
VALLEYS TONIGHT...THEN OVER THE MID ATLANTIC REGION ON MONDAY.
SOUTHERLY WINDS AHEAD OF THIS FRONT WILL INCREASE OVERNIGHT
TONIGHT ACROSS THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA AND
THE NORTH CAROLINA HIGH COUNTY. STRONG WINDS MAY ALSO ACCOMPANY A
LINE OF SHOWERS ASSOCIATED WITH THE PASSING OF THE COLD FRONT ON
MONDAY.

NCZ001-018-VAZ007-009-010-015-WVZ042-140000-
/O.CON.KRNK.WI.Y.0017.151214T0500Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
1025 AM EST SUN DEC 13 2015

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST MONDAY...

* LOCATIONS...HIGHER ELEVATIONS ACROSS MERCER AND TAZEWELL 
  COUNTIES TO THE NORTH CAROLINA HIGH COUNTY.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...STARTING AFTER MIDNIGHT CONTINUING INTO MONDAY 
  AFTERNOON.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES 
  ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
907 
WWUS71 KRNK 131956
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EST SUN DEC 13 2015

...STRONG SOUTHERLY WINDS ARE EXPECTED LATE TONIGHT INTO MONDAY...

.A STRONG COLD FRONT WILL TRACK ACROSS THE TENNESSEE AND OHIO
VALLEYS TONIGHT...THEN PUSH ACROSS THE MID ATLANTIC REGION ON
MONDAY AFTERNOON. SOUTHERLY WINDS AHEAD OF THIS FRONT WILL
INCREASE IN SPEED TONIGHT ACROSS THE HIGHER ELEVATIONS FROM
EXTREME SOUTHEAST WEST VIRGINIA INTO THE NORTH CAROLINA HIGH
COUNTY. STRONG WINDS MAY ALSO ACCOMPANY A LINE OF SHOWERS
ASSOCIATED WITH THE PASSING OF THE COLD FRONT ON MONDAY.

NCZ001-018-VAZ007-009-010-015-WVZ042-140500-
/O.CON.KRNK.WI.Y.0017.151214T0500Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
256 PM EST SUN DEC 13 2015

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST MONDAY...

* LOCATIONS...HIGHER ELEVATIONS ACROSS MERCER AND TAZEWELL 
  COUNTIES INTO THE NORTH CAROLINA HIGH COUNTY.

* HAZARDS...STRONG AND GUSTY WINDS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...BEGINNING AT MIDNIGHT AND CONTINUING INTO MONDAY
  AFTERNOON.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES 
  ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
991 
WWUS71 KRNK 140219
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EST SUN DEC 13 2015

...STRONG SOUTHERLY WINDS ARE EXPECTED LATE TONIGHT INTO MONDAY...

.A STRONG COLD FRONT WILL TRACK ACROSS THE TENNESSEE AND OHIO
VALLEYS TONIGHT...THEN PUSH ACROSS THE MID ATLANTIC REGION ON
MONDAY AFTERNOON. SOUTHERLY WINDS AHEAD OF THIS FRONT WILL
INCREASE IN SPEED LATE TONIGHT ACROSS THE HIGHER ELEVATIONS FROM
EXTREME SOUTHEAST WEST VIRGINIA INTO THE NORTH CAROLINA HIGH
COUNTY. STRONG WINDS MAY ALSO ACCOMPANY A LINE OF SHOWERS
ASSOCIATED WITH THE PASSING OF THE COLD FRONT ON MONDAY.

NCZ001-018-VAZ007-009-010-015-WVZ042-141030-
/O.CON.KRNK.WI.Y.0017.151214T0500Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
919 PM EST SUN DEC 13 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST MONDAY...

* LOCATIONS...HIGHER ELEVATIONS ACROSS MERCER AND TAZEWELL 
  COUNTIES INTO THE NORTH CAROLINA HIGH COUNTY.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...BEGINNING AT MIDNIGHT AND CONTINUING INTO MONDAY 
  AFTERNOON.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES WILL
  BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
023 
WWUS71 KRNK 140943
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EST MON DEC 14 2015

...STRONG SOUTHERLY WINDS THIS MORNING...BECOMING STRONG SOUTHWEST
TO WEST THIS AFTERNOON...

.A COLD FRONT WILL MOVE THROUGH THE REGION FROM WEST TO EAST TODAY
AS A DEEP LOW PRESSURE AREA TRACKS FROM THE WESTERN TENNESSEE
VALLEY TO THE GREAT LAKES BY TONIGHT. A STRONG LOW-LEVEL JET
ASSOCIATED WITH THIS WEATHER SYSTEM WILL MOVE INTO THE WESTERN
PART OF THE MIDDLE APPALACHIANS THIS MORNING...THEN SHIFT
NORTHEAST DURING THE AFTERNOON. SOUTHERLY WINDS OF 20 TO 30 MPH
WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH THE MORNING
HOURS...MAINLY ACROSS THE HIGHER TERRAIN OF SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE
STRONGEST WINDS ARE EXPECTED JUST IN ADVANCE OF A LINE OF RAIN
SHOWERS THROUGH THE MORNING HOURS.

NCZ001-018-VAZ007-009-010-015-WVZ042-142100-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
443 AM EST MON DEC 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* LOCATIONS...HIGHER ELEVATIONS FROM MERCER AND TAZEWELL COUNTIES
  SOUTHWARD THROUGH GRAYSON COUNTY INTO WATAUGA AND ASHE COUNTIES.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH...BECOMING
  SOUTHWEST DURING THE AFTERNOON.

* TIMING...ONGOING...CONTINUING INTO THE AFTERNOON HOURS TODAY.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES 
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

RAB
695 
WWUS71 KRNK 141708
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EST MON DEC 14 2015

...STRONG SOUTHERLY WINDS WILL BECOME STRONG SOUTHWEST TO WEST
THIS AFTERNOON...

.A COLD FRONT WILL MOVE THROUGH THE REGION FROM WEST TO EAST
THIS AFTERNOON...AS A DEEP LOW PRESSURE AREA TRACKS FROM THE
WESTERN TENNESSEE VALLEY TO THE GREAT LAKES BY TONIGHT. A STRONG
LOW LEVEL JET ASSOCIATED WITH THIS WEATHER SYSTEM WILL MOVE INTO
THE WESTERN PART OF THE MIDDLE APPALACHIANS...THEN SHIFT NORTHEAST
DURING THE AFTERNOON. SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE...MAINLY ACROSS THE HIGHER TERRAIN OF
SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA...AND NORTHWEST
NORTH CAROLINA. THE STRONGEST WINDS ARE EXPECTED JUST IN ADVANCE
OF A LINE OF RAIN SHOWERS ALONG THE3 FRONT.

NCZ001-018-VAZ007-009-010-015-WVZ042-150000-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
1208 PM EST MON DEC 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* LOCATIONS...HIGHER ELEVATIONS FROM MERCER AND TAZEWELL 
  COUNTIES SOUTHWARD THROUGH GRAYSON COUNTY INTO WATAUGA AND 
  ASHE COUNTIES.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH...BECOMING 
  SOUTHWEST DURING THE AFTERNOON.

* TIMING...ONGOING...CONTINUING INTO THE AFTERNOON HOURS TODAY.

* IMPACTS...SCATTERED DOWNED TREES AND SPORADIC POWER OUTAGES 
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
430 
WWUS71 KRNK 150004
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EST MON DEC 14 2015

NCZ001-018-VAZ007-009-010-015-WVZ042-150115-
/O.EXP.KRNK.WI.Y.0017.000000T0000Z-151215T0000Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
704 PM EST MON DEC 14 2015

...WIND ADVISORY EXPIRED AT 7 PM EST THIS EVENING...

ENERGY ASSOCIATED WITH A DEEP LOW PRESSURE SYSTEM PASSING OVER THE
MIDWEST REGION HAS EXITED THE AREA THIS EVENING...CAUSING WIND
SPEEDS TO DIMINISH BELOW ADVISORY LEVELS. WINDS WILL REMAIN GUSTY
THROUGH THE EVENING HOWEVER AS HIGH PRESSURE BUILDS INTO THE
REGION FROM THE SOUTHWEST...OCCASIONALLY GUSTING TO 35 MPH ALONG
THE HIGHER RIDGES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:03 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 12, 11:03 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EST SAT DEC 12 2015

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES THROUGH
THE WEEKEND RESULTING IN VERY WARM AND DRY WEATHER INTO SUNDAY. A
COLD FRONT WILL MOVE RAPIDLY THROUGH THE MID-ATLANTIC REGION
MONDAY...ACCOMPANIED BY GUSTY WINDS AND RAIN SHOWERS. HIGH
PRESSURE WILL QUICKLY RETURN FOR TUESDAY AND WEDNESDAY WITH
CONTINUED ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 845 PM EST SATURDAY...

FOG REMAINS THE BIGGEST CONCERN TONIGHT AS THE AREA REMAINS UNDER
THE PERIPHERY OF SURFACE HIGH PRESSURE TO THE SOUTH AND STRONG
RIDGING ALOFT. MODELS CONTINUE THE EASTWARD FLUX OF ADDED LOW
LEVEL MOISTURE INTO EARLY SUNDAY WITH PERHAPS ANOTHER ROUND OF
STRATO-CU DEVELOPING MAINLY NW SECTIONS OVERNIGHT. HOWEVER 00Z
SOUNDINGS SHOW LESS MOISTURE THIS EVENING WITH TEMP/DEWPOINT
SPREADS AGAIN RATHER WIDE AFTER SUCH A WARM AFTERNOON. THUS THINK
WIDESPREAD STRATO-CU LIMITED OVERNIGHT WITH BANDS OF CIRRUS
SPILLING THROUGH THE RIDGE. THIS SHOULD AGAIN ALLOW ENOUGH
RADIATIVE COOLING GIVEN HIGHER DEWPOINTS TO RESULT IN
SATURATION/FOG DEVELOPMENT OVERNIGHT ESPCLY SOUTH/SE SECTIONS
WHERE THE FLOW WILL BE WEAKEST. LATEST FOG STABILITY VALUES OFF
FORECAST SOUNDINGS SHOW POTENTIAL FOR WIDESPREAD FOG MOST SPOTS
AND BASICALLY SUPPORTED BY THE LATEST SREF PROGS. HOWEVER THE
LATEST NARRE NOT QUITE AS BULLISH WITH COVERAGE ESPCLY WEST AND
NORTH GIVEN THICKER HIGH CLOUD POTENTIAL. THUS BEEFED UP FOG IN
THE VALLEYS...AND ACROSS THE SOUTH/EAST FOR LOCALLY DENSE COVERAGE
BUT WITHOUT ANY ADVISORY HEADLINES AT THIS POINT.

OTRW WILL CALL IT MAINLY PC OVERNIGHT WITH LOWS AGAIN HAVING A
RANGE FROM LOW/MID 40S VALLEYS TO MID 50S UP ON THE RIDGES.

PREVIOUS DISCUSSION AS OF 315 PM EST SATURDAY...

UNSEASONABLY WARM TEMPERATURES WERE OBSERVED TODAY...RECORD HIGH
TEMPERATURES IN A FEW LOCATIONS...THANKS TO BROAD UPPER LEVEL
RIDGING ACROSS THE EASTERN HALF OF THE UNITED STATES...WHILE A DEEP
UPPER LEVEL LOW SPINS SOUTH OF THE FOUR CORNERS REGION. HIGH
PRESSURE IN THE LOW LEVELS REMAINS IN PLACE ACROSS COASTAL SOUTH
CAROLINA...WITH SOUTH TO SOUTHWESTERLY WINDFLOW AROUND THE BACKSIDE
OF THE HIGH DRAWING WARM GULF MOISTURE NORTHWARD ALONG THE
APPALACHIAN CHAIN. THE COOL SPOT FOR OUR AREA APPEARS TO BE THE
MOUNTAIN EMPIRE...WHERE CLOUDS NEVER REALLY HAD A CHANCE TO CLEAR
OUT...THEREBY HOLDING TEMPERATURES IN THE LOW TO MID 60S. OTHERWISE...
MOST LOCATIONS EXPERIENCED ABUNDANT SUNSHINE...ALBEIT FILTERED AT
TIMES THROUGH PASSING HIGH CLOUDS...AS WELL AS SCATTERED LOW
CLOUDS ACROSS THE MOUNTAINS.

FOR THIS EVENING AND TONIGHT...LOW CLOUDS WILL DIMINISH FOR A TIME
GOING INTO THE EVENING HOURS AS DAYTIME HEATING DECREASES...AND
BELIEVE WE WILL HEAD INTO THE NIGHT UNDER MOSTLY CLEAR SKIES WITH
PASSING HIGH CLOUDS FOR MUCH OF THE AREA. WITH WIND SPEEDS
DIMINISHING AROUND SUNSET AS WELL...BELIEVE RADIATIONAL COOLING
WILL KICK IN QUICKLY...RESULTING IN PATCHY FOG DEVELOPING AS
EARLY AS MIDNIGHT ACROSS THE PIEDMONT AND IN SOME OF THE MOUNTAIN
RIVER VALLEYS...WITH FOG COVERAGE INCREASING TOWARD DAWN. WITH
DEWPOINT TEMPERATURES IN THE MID/UPPER 50S ACROSS THE PIEDMONT...
WOULD NOT BE SURPRISED IF A DENSE FOG ADVISORY WAS NEEDED FOR
PORTIONS OF OUR AREA BY DAWN SUNDAY. WEATHER MODELS CONTINUE TO
HINT AT VERY SPOTTY SHOWER ACTIVITY DEVELOPING WEST OF THE
APPALACHIANS OVERNIGHT AS WELL...WITH A FEW SHOWERS CLIPPING OUR
SOUTHEAST WEST VIRGINIA COUNTIES. CONFIDENCE IN THIS REMAINS
LOW...AND HAVE A DRY FORECAST FOR THE OVERNIGHT HOURS...WITH
OVERNIGHT LOWS HOLDING IN THE UPPER 40S TO MID 50S FOR MOST SPOTS.

FOG WILL BEGIN TO BURN OFF AFTER 9 AM SUNDAY AS DAYTIME HEATING
INCREASES...WITH ANY LOW CLOUDS REDEVELOPING DURING THE NIGHT
ALSO LIFTING AND SCATTERING THROUGH EARLY AFTERNOON. BELIEVE WE
WILL START THE DAY WITH SUNSHINE FILTERED THROUGH HIGH CLOUDS...
HOWEVER HIGH CLOUDS WILL BE ON THE INCREASE DURING THE AFTERNOON
AS THE NEXT COLD FRONT APPROACHES. SURFACE WINDS WILL ALSO BEGIN
TO SHIFT MORE SOUTH SOUTHEASTERLY AS THE LOW PRESSURE SYSTEM
ASSOCIATED WITH THE COLD FRONT PASSES NORTHEAST ACROSS THE CENTRAL
PLAINS. DESPITE INCREASING CLOUDS...DO NOT SEE MAJOR CHANGE IN THE
WEATHER PATTERN THROUGH MID AFTERNOON FOR OUR REGION...AND WENT
CLOSER TO THE WARMER MAV GUIDANCE FOR AFTERNOON TEMPERATURES...
RANGING FROM THE UPPER 60S TO THE LOW 70S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 300 PM EST SATURDAY...

KEEPING WITH THE TIMING OF THE GFS AND ECMWF WITH THE FRONT MONDAY.
STRONG CLOSED UPPER LOW OVER EASTERN KANSAS SUNDAY NIGHT WILL SLIDE
NORTHEAST INTO THE GREAT LAKES BY MONDAY EVENING. THIS IS GOING TO
SEND A FRONT THROUGH US FOR MONDAY. BEFORE THIS...THE FLOW
STRENGTHENS OUT OF THE SOUTH TO SOUTHEAST WITH MODELS SHOWING A 45-
55K LLJ MOVING ACROSS THE MOUNTAINS SUNDAY NIGHT. THIS SHOULD FAVOR
SOME GUSTY WINDS AT BLF/JFZ AND VJI...AT LEAST ON THE EDGE OF THE
WEAK WEDGE. AT THIS TIME...NOT SEEING ENOUGH COVERAGE OF WIND
ADVISORY THREAT SO NO HEADLINES THIS EARLY. WILL CONTINUE TO MENTION
IN THE HWO.

IN ADDITION...THE SOUTHEAST FLOW IS GOING TO INCREASE THE MOISTURE
AND SHOULD SEE RAIN BREAK OUT OVER THE HIGH COUNTRY OF NC INTO THE
SRN BLUE RIDGE OF VA BY MIDNIGHT...THEN SHOULD SEE AT LEAST A CHANCE
OF RAIN TO THE ALLEGHANYS BY MORNING...WITH SLIGHT CHANCES ACROSS SE
WV AND THE PIEDMONT...WITH LIKELYS ACROSS THE NC MTNS INTO SW VA.

AS THE FLOW TURNS MORE SOUTH THEN SOUTHWEST MONDAY...THERE IS STILL
A STRONG LOW LVL JET. AS THE FRONT APPROACHES WILL SEE MORE SHOWERY
NATURE TO THE PRECIP AND AT THIS TIME...INSTABILITY IS WEAK...GIVEN
INCREASED CLOUD COVER. NOT OUT OF THE QUESTION FOR STRONG SURGE OF
WINDS WITH THE SHOWERS...BUT THUNDERSTORM THREAT WILL BE FURTHER
NORTHEAST INTO THE MID ATLANTIC. HWO ATTM HANDLES WIND THREAT INTO
MONDAY OVER THE MOUNTAINS...WITH SOME POST FRONTAL GUSTY WINDS
EXPECTED INTO MONDAY NIGHT.

THE FRONT WILL BE EAST OF US BY MIDNIGHT MONDAY NIGHT WITH SHOWERS
ENDING. UPSLOPE BEHIND IT IS MARGINAL FOR LINGERING SHOWERS...SO
KEEPING IT MAINLY DRY OVERNIGHT MONDAY NIGHT...THOUGH SOME LINGERING
CLOUDS WILL REMAIN. THIS WILL BE A SMALL WINDOW OF COOL AIR
ADVECTION AS 8H TEMPS WILL AGAIN RISE TUESDAY INTO TUESDAY NIGHT
WITH MID LEVEL WESTERLY FLOW. WILL SEE TEMPS STAY ABOVE NORMAL
THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 220 PM EST SATURDAY...

MODELS IN AGREEMENT FOR THIS PERIOD. THE PRIMARY WEATHER MAKER
DURING THIS TIME FRAME WILL BE THE PROGRESSION OF WESTERN/CENTRAL
U.S. DEEP POSITIVELY TILTED UPPER TROUGH...WITH A CLOSED LOW
MOVING FROM THE NORTHERN PLAINS INTO ONTARIO WED- THU...WITH YET
ANOTHER FRONT MOVING ACROSS OUR FORECAST AREA THURSDAY. BEFORE
THIS WEDNESDAY WILL BE MAINLY DRY THOUGH CLOUDS WILL INCREASE BY
LATE AFTERNOON AS WAA MOISTURE SURGES NORTHEAST.

EXPECT LIGHT RAIN TO SPREAD NORTH ACROSS MUCH OF THE CWA...BY WED
NIGHT...BUT MOST NOTABLY EAST OF THE BLUE RIDGE. HAVE CONTINUED
THE HIGHER CHANCE POPS OVER SRN VA INTO NC....THEN SHIFTING TO THE
PIEDMONT THURSDAY.

MODELS FAVOR A PERIOD OF STRONGER COLD AIR ADVECTION BEHIND THIS
SYSTEM FOR FRIDAY-SATURDAY AS A BROAD LARGE TROUGH MOVES FROM THE MS
VALLEY TO THE EASTERN U.S. THIS PATTERN WILL FAVOR A FEW SNOW
SHOWERS AS UPPER SHORTWAVES MOVING ALONG THE BASE OF THE TROUGH ACT
IN CONCERT WITH UPSLOPE FLOW. AT THIS TIME...THE AIRMASS LOOKS
DRY...SO NOT EXPECTING TO SEE A GOOD SOURCE OF MOISTURE TO ALLOW
MUCH MORE THAN ISOLATED SNOW SHOWERS FRIDAY-SAT.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
AS OF 1045 PM EST SATURDAY...

LATEST IR SATELLITE LOOP SHOWING HIGH CLOUDS AGAIN THICKENING
JUST WEST OF THE REGION AND APPEARS SOME OF THIS WILL SPREAD EAST
ACROSS THE AREA AFTER MIDNIGHT. ALSO SOME VFR STRATO-CU COULD
SPILL INTO AREAS AROUND KLWB IN THE NEXT FEW HOURS WITH ANY LOWER
CIGS STAYING NORTH OF THE AIRPORT. OTHERWISE EXPECTING OVERALL VFR
TO PREVAIL FOR A WHILE LONGER BEFORE ONGOING PATCHY FOG BECOMES A
BIT MORE WIDESPREAD PENDING DEGREE OF HIGH CLOUDS AFTER MIDNIGHT.
THIS SHOULD AGAIN BE MORE OF A VALLEY ISSUE AT KLWB AND POSSIBLY
KBCB BEFORE BOTH LOW CLOUDS AND FOG INCREASE OVER SOUTHERN
SECTIONS...AFFECTING KDAN LATE. THEREFORE KEEPING MVFR TO IFR
CONDITIONS IN THESE LOCATIONS BEFORE DAYBREAK SUNDAY...WHILE
TRIMMING BACK FOG ELSEWHERE PER EXPECTED CLOUD COVER AND SOMEWHAT
LESS LOW LEVEL MOISTURE OFF THE LATEST NAM. THIS COULD RESULT IN A
LONGER DURATION OF VFR ESPCLY AROUND KBLF/KROA AND KLYH THROUGH
MORNING.

ANY FOG THAT DEVELOPS WILL MIX OUT OR ERODE AFTER 14Z/9AM WITH
DAYTIME HEATING...WHILE LOW CLOUDS THAT REDEVELOP OVERNIGHT WILL
IMPROVE TO VFR BY LATE MORNING/EARLY AFTERNOON. LIGHT WINDS SUNDAY
MORNING WILL BECOME SOUTHERLY AROUND 10 MPH SUNDAY AFTERNOON.

MEDIUM TO HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS
DURING THE TAF PERIOD.

.EXTENDED AVIATION DISCUSSION...

SUB VFR CONDITIONS RETURN LATER SUNDAY NIGHT INTO MONDAY DUE TO A
STRONG STORM SYSTEM WHICH IS EXPECTED TO MOVE THROUGH THE MIDWEST...
OHIO VALLEY...AND GREAT LAKES REGION...WITH ITS ASSOCIATED COLD
FRONT PASSING THROUGH THE MID ATLANTIC REGION MONDAY. STRONG WINDS
ARE POSSIBLE JUST AHEAD OF THIS SYSTEM ON SUNDAY NIGHT AND BEHIND
THE COLD FRONT MONDAY AND MONDAY NIGHT. WIDESPREAD VFR UNDER
DIMINISHING WINDS WILL OCCUR UNDER WEAK HIGH PRESSURE TUESDAY INTO
WEDNESDAY. ANOTHER COLD FRONT WITH AN ASSOCIATED AREA OF LOW
PRESSURE LOOKS TO BRING MORE IN THE WAY OF WIDESPREAD SUB-VFR IN
RAIN AND LOWER CIGS LATE WEDNESDAY NIGHT INTO THURSDAY.

&&

.CLIMATE...
AS OF 700 PM EST SATURDAY...

RECORD HIGH TEMPERATURES FOR TODAY (12/12) WERE SET AT BLACKSBURG
AND BLUEFIELD WITH THE RECORD HIGH FOR THE DATE TIED AT LYNCHBURG.
PLEASE SEE THE WBCRERRNK PRODUCT FOR ADDITIONAL DETAILS.

RECORD HIGH TEMPERATURES FOR....

            |   DEC 13     |
BLACKSBURG  |  67 IN 1999  |
BLUEFIELD   |  68 IN 1984  |
DANVILLE    |  70 IN 1985  |
LYNCHBURG   |  75 IN 1927  |
ROANOKE     |  79 IN 1927  |

RECORD WARM LOW TEMPERATURES FOR...

                 DEC 12
BLACKSBURG   |  42/2007  |
BLUEFIELD    |  55/2007  |
DANVILLE     |  50/2007  |
LYNCHBURG    |  55/1931  |
ROANOKE      |  52/1931  |

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JH/NF
SHORT TERM...WP
LONG TERM...RAB/WP
AVIATION...KK/NF
CLIMATE...DS/JH/WP
Hazardous weather outlook, Dec 12, 2:55 PM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EST SAT DEC 12 2015

NCZ003>006-019-020-VAZ032>035-043>047-058-059-132000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
255 PM EST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ011-013-014-016>020-022>024-WVZ044-507-132000-
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
EASTERN GREENBRIER-
255 PM EST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG...GUSTY SOUTH TO SOUTHWEST WINDS WILL BE POSSIBLE WITH A
LINE OF SHOWERS MONDAY MORNING. IN ADDITION...GUSTY NORTHWEST
WINDS WILL BE POSSIBLE BEHIND THE PASSING COLD FRONT INTO MONDAY
AFTERNOON.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-012-015-WVZ042-043-508-132000-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-WESTERN GREENBRIER-
255 PM EST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG SOUTHERLY WINDS CAN BE EXPECTED ALONG THE RIDGES LATE
SUNDAY NIGHT INTO MONDAY MORNING AHEAD OF A COLD FRONT. STRONG
WINDS WILL ALSO BE POSSIBLE WITH A LINE OF SHOWERS MONDAY...
FOLLOWED BY GUSTY NORTHWEST WINDS BEHIND THE PASSING COLD FRONT
INTO MONDAY AFTERNOON. A WIND ADVISORY MAY BE REQUIRED FOR THIS
REGION WITH LATER FORECAST PACKAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Wind Advisories in West Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.